Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Hastings, NE

May 1, 2018Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 1, 2018, 3:20 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 3:20 PM CDT (20:20 UTC)
Expired
May 1, 2018, 4:00 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS53 KGID 012020
SVRGID
KSC141-163-012100-
/O.NEW.KGID.SV.W.0009.180501T2020Z-180501T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
320 PM CDT TUE MAY 1 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Eastern Rooks County in north central Kansas...
  Northwestern Osborne County in north central Kansas...

* Until 400 PM CDT

* At 319 PM CDT, a severe thunderstorm was located near Stockton, or
  27 miles south of Phillipsburg, moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Plainville, Stockton, Woodston, Zurich and Codell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 3957 9926 3957 9894 3913 9914 3913 9951
TIME...MOT...LOC 2019Z 212DEG 32KT 3936 9925 

HAIL...1.50IN
WIND...60MPH
 
$$

Heinlein
1 follow-up statement
484 
WWUS53 KGID 012046
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
346 PM CDT TUE MAY 1 2018

KSC141-163-012100-
/O.CON.KGID.SV.W.0009.000000T0000Z-180501T2100Z/
Rooks KS-Osborne KS-
346 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN ROOKS AND NORTHWESTERN OSBORNE COUNTIES...

At 346 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Alton to near Codell, moving
northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Plainville, Stockton, Woodston and Codell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 3957 9926 3957 9894 3913 9914 3913 9944
TIME...MOT...LOC 2046Z 230DEG 33KT 3954 9901 3923 9922 

HAIL...1.75IN
WIND...60MPH
 
$$

Thies

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:36 PM CDT, 44 minutes earlier.

Area forecast discussion, May 1, 2:36 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
236 PM CDT Tue May 1 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 228 PM CDT Tue May 1 2018

Attention is on the severe weather threat this evening/tonight.

A cold frontal boundary stretched from roughly along a line from
near Alma to Blue Hill to York and Shelby at mid day. The boundary
location shows up fairly well on KUEX radar and the front has
meandered a little farther to the north from this morning and areas
along/south of the front and east of the dry line are the areas we
are monitoring for thunderstorms and severe weather heading into
this evening/early tonight. The HRRR seems to have the best handle
on the evolution of convection tonight with development between 4
and 5 pm, and increasing in coverage along our east/southeast zones
through the evening. Instability along/ahead of the boundary is
good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear
with effective values of 40-50kts. Potential exists for supercells
capable of producing very large hail, damaging winds and even
tornadoes, with storms expected to evolve into a line along the
boundary this evening. The brunt of the convection is expected to
impact our region during the evening hours, with the line of storms
exiting our region shortly after dark, but additional development is
possible in SE zones overnight with lift enhanced by a strengthening
low level jet over the front. Locally heavy rainfall may accompany
the storms with precipitable water values averaging near one inch,
or roughly 150 percent of normal for this time of year.

Low clouds settle in behind the front again tonight and the NAM has
been overdone in developing drizzle in this set up and prefer the
drier model forecasts heading into Wednesday morning. The front is
expected to stall in the vicinity of our southeast counties
Wednesday and the location will be key as to whether we see
another round of severe weather tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 228 PM CDT Tue May 1 2018

Wednesday night through Thursday evening, the upper trough which has
been over the Rockies for several days finally gets kicked out and
emerges onto, then crosses the Central Plains. Showers and
thunderstorms remain in the forecast as this system moves through.
On Wednesday the surface front may be oriented as far north as a
roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa
during peak heating per the NAM. It'll be close to the southeast
edge of our area, with the boundary bringing a continued threat for
severe thunderstorms capable of producing large hail/damaging winds.
If the boundary does settle across our southeast zones, it'll be a
smaller window time wise where storms are possible before convection
shifts eastward.

By Thursday, the main instability axis moves east of our area
while the upper low fills as it crosses the plains. The better
chances for severe weather will be departing our area by Thursday,
however the weather will still be fairly cool/wet with scattered
showers and a few storms as the upper system moves across.
Instability is elevated in nature through the morning, then
diminishes nw/se through the day and precip will end in the
aftn/evening as the upper trough axis departs.

The weather quiets down Friday/Saturday with dry and warmer weather
forecast. Weak upper ridging breaks down as it expands onto the
interior CONUSThe frontal
boundary location will be dependent upon how storms unfold
tonight, with the boundary expected to be located along our
southeast counties Wednesday. to whether or not we will see another
round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast
from British Columbia. Temperatures trend up, rising above seasonal
normals into the 70s/80s over the weekend. Overall rain/storm
chances look rather minimal until Tuesday, with the arrival of the
next upper trough/front.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 109 PM CDT Tue May 1 2018

A cold frontal boundary was located south of the terminals with
varying ceiling categories the main challenge for KEAR and KGRI.
Cloud heights are expected to primarily be at MVFR through the
evening, but fall to IFR tonight into Wednesday morning before
increasing again. Rain/thunderstorm chances are not high due to
the frontal position, however a VCTS is included in the TAFs for
few hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, May 1, 3:09 PM CDT, 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
309 PM CDT Tue May 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
309 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop and rapidly become severe
through the evening. The storms will be capable of producing
large hail the size of tennis balls, damaging winds over 60 mph as
well as tornadoes. Locally heavy rain in excess of two inches may
accompany the stronger storms which may lead to areas of low land
flooding. The severe weather threat is expected to last until
around 10 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are also possible Wednesday afternoon into Thursday.
There is a chance storms may become severe Wednesday evening
southeast of a line from Beloit Kansas to Hebron Nebraska. One
inch hail and winds of 50 to 60 mph winds would be the main
hazards.

Slight chances for thunderstorms exist across portions of the
outlook area Saturday night and again Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter will be needed through the evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 1, 9:46 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
946 AM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 W ELYRIA              41.68N 99.12W
05/01/2018  M2.85 INCH       VALLEY             NE   COCORAHS

            RAINFALL FROM MONDAY EVENING. OBSERVER ALSO
            REPORTED A CONSIDERABLE AMOUNT OF SMALL
            HAIL, WITH HAIL DRIFTS STILL VISIBLE THIS
            MORNING.

&&

PFANNKUCH
Local storm report, May 1, 12:22 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1222 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             8 WSW ELYRIA            41.65N 99.15W
04/30/2018  E1.00 INCH       VALLEY             NE   PUBLIC

            DELAYED REPORT. A FEW HAILSTONES UP TO
            QUARTER SIZE MOST SMALLER. TIME ESTIMATED
            FROM RADAR.

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:13 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith47 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks39 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningGIDJewell, Smith39 min
May 1, 4:05 PM CDTTornado WarningGIDJewell, Smith25 min
May 1, 4:19 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks41 min
May 1, 4:23 PM CDTSevere Thunderstorm WarningGIDJewell, Smith37 min
May 1, 4:27 PM CDTTornado WarningGIDJewell, Smith33 min
May 1, 4:53 PM CDTSevere Thunderstorm WarningGIDJewell, Smith52 min
May 1, 4:59 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne46 min
May 1, 5:00 PM CDTTornado WarningGIDJewell19 min
May 1, 5:08 PM CDTSevere Thunderstorm WarningGIDJewell37 min
May 1, 5:42 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne48 min
May 1, 5:58 PM CDTTornado WarningGIDMitchell32 min
May 1, 6:07 PM CDTTornado WarningGIDMitchell38 min
May 1, 6:28 PM CDTSevere Thunderstorm WarningGIDMitchell47 min
May 1, 6:30 PM CDTTornado WarningGIDMitchell30 min
May 1, 6:43 PM CDTAreal Flood AdvisoryGIDMitchell, Osborne4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.